Rabbit syndrome from topical minoxidil foam

Mouth and lip tremors from high doses of minoxidil

Topical minoxidil is FDA approved for the treatment of genetic hair loss at concentrations of 2% and 5 %. Side effects including shedding in the first month of use, hair growth on the face, dizziness, rare heart palpitations, 

Dermatologists from India described a new side effect from minoxidil. 2 patients using 10 % minoxidil (higher than the FDA approved dose developed a vibration-like sensation/tremor over the lips and around the lips. The tongue was not involved.  This was rhythmic and regular and lasted up to 40 minutes after application. Given the similar to a rabbit, the findings have been previously referred to as  "Rabbit syndrome."

Interestingly, when the patients reduced the minoxidil to a lower dose of the standard concentration, the side effects ceased. 

It appears that the rabbit syndrome from minoxidil is rare. However, physicians and the public need to be aware of side effects of this over the counter medication, particularly in patients who use greater than the recommended amount. 

Reference

Nagar R. Rabbit syndrome because of topical minoxidil foam.Dermatol Ther. 2015 Mar 26. doi: 10.1111/dth.12227. [Epub ahead of print]